Alert archive / Virginia / Flash Flood Warnings in 2023
Flash Flood Warning 3, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 29, 2023, 9:33 AM EDT for Floyd County, Franklin County, Roanoke County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2023, 9:33 AM EDT (13:33 UTC)
- Expired
- May 29, 2023, 1:25 PM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Floyd County, VA, Franklin County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 28 km from the middle of the area, began a volume at 13:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 1.6 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
633
WGUS51 KRNK 291333
FFWRNK
VAC063-067-161-291930-
/O.NEW.KRNK.FF.W.0003.230529T1333Z-230529T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
933 AM EDT Mon May 29 2023
The National Weather Service in Blacksburg has issued a
* Flash Flood Warning for...
Northeastern Floyd County in southwestern Virginia...
Western Franklin County in west central Virginia...
Southeastern Roanoke County in west central Virginia...
* Until 330 PM EDT.
* At 933 AM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
2 and 3 inches of rain have fallen since early this morning, with
additional rainfall approaching the area. The expected rainfall
rate at times will be 1 to 1.5 inches per hour. Additional
rainfall amounts of 1 to 2 inches are possible in the warned area.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Boones Mill... Copper Hill...
Ferrum... Bent Mountain...
Callaway... Check...
Wirtz...
This includes the following streams and drainages...
Back Creek, Boothe Creek, Blackwater River, Beaverdam Creek and
Brush Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3707 8029 3708 8027 3711 8018 3715 8018
3723 7985 3722 7984 3723 7982 3722 7981
3723 7979 3723 7978 3720 7978 3720 7976
3719 7976 3719 7974 3685 8009 3687 8024
3690 8021
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR
$$
162 follow-up statements
628
WGUS71 KRNK 291621
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
1221 PM EDT Mon May 29 2023
VAC063-067-161-291930-
/O.CON.KRNK.FF.W.0003.000000T0000Z-230529T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Floyd VA-Franklin VA-Roanoke VA-
1221 PM EDT Mon May 29 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM EDT THIS
AFTERNOON FOR NORTHEASTERN FLOYD, WESTERN FRANKLIN AND SOUTHEASTERN
ROANOKE COUNTIES...
At 1221 PM EDT, Doppler radar and automated rain gauges indicated
that heavy rain has ended across the warned area. However, between 3
and locally 5 inches of rain have fallen earlier today. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Boones Mill... Copper Hill...
Ferrum... Bent Mountain...
Callaway... Check...
Wirtz...
This includes the following streams and drainages...
Back Creek, Boothe Creek, Blackwater River, Beaverdam Creek and
Brush Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3707 8029 3708 8027 3711 8018 3715 8018
3723 7985 3722 7984 3723 7982 3722 7981
3723 7979 3723 7978 3720 7978 3720 7976
3719 7976 3719 7974 3685 8009 3687 8024
3690 8021
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
16711
WGUS71 KRNK 291725
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
125 PM EDT Mon May 29 2023
VAC063-067-161-291735-
/O.CAN.KRNK.FF.W.0003.000000T0000Z-230529T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Floyd VA-Franklin VA-Roanoke VA-
125 PM EDT Mon May 29 2023
...FLASH FLOOD WARNING FOR NORTHEASTERN FLOYD, WESTERN FRANKLIN AND
SOUTHEASTERN ROANOKE COUNTIES HAS BEEN REPLACED WITH A FLOOD
WARNING...
LAT...LON 3707 8029 3708 8027 3711 8018 3715 8018
3723 7985 3722 7984 3723 7982 3722 7981
3723 7979 3723 7978 3720 7978 3720 7976
3719 7976 3719 7974 3685 8009 3687 8024
3690 8021
$$
16What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 29, 6:38 AM EDT, 2 hours 55 minutes earlier.
Area forecast discussion, May 29, 6:38 AM EDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
638 AM EDT Mon May 29 2023
.SYNOPSIS...
Low pressure across eastern North Carolina will stay in this
vicinity through Tuesday night, drifting slowly east off the
coast. Weak high pressure works in by Thursday across the mid-
Atlantic. Temperatures warm up Wednesday, returning back to
normal through the end of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 625 AM EDT Monday...
Updates to adjust for radar trends/high res solutions which has
best rainfall setup from the foothill of VA, southwest toward
the Grayson Highlands/Mountain Empire, with this activity
pivoting in a south to north band along and either side of the
Blue Ridge toward noon.
Previous discussion...
A Wet Memorial Day...
Plans for cookouts or any outdoor endeavors this Memorial Day will
be dashed thanks to a slow moving surface low tracking north across
eastern North Carolina and its partner, the 5h low across upstate
South Carolina, tracking slowly east to eastern NC by this evening.
There will be breaks and areas which will have limited showers but
overall the majority of the region is going to have off and on rain.
Some of it will be moderate to heavy, and with some elevated
instability will have some isolated thunderstorms mainly south of
U.S. 460, though have already had some thunderstorms move across the
New River Valley into southern WV early this morning.
As for rain totals, average amounts through Monday night will be
under an inch, but expect two inches in a few spots, that get
repeated bands. Thanks to antecedent dry conditions, we are able to
handle most of this rain, but cannot rule out some localized
flooding of poor drainage/urban areas. Still not widespread enough
to have any watches.
The models show the slow movement of this system and differ with
regard to rainfall orientation but expect a west-east band to pivot
more northeast-southwest through the day with highest pops this
morning across southern VA into NC and trending northeast toward the
I-64 corridor east of the Alleghanys by this afternoon/evening.
We never fully escape the east fetch off the Atlantic going into
tonight but the eastward shift in the system will at least bring
showers to an end or rather tapering off the drizzle or some patchy
showers later tonight across the WV/SW VA and NC mountains, with
pops sinking to 15-25 percent, while keeping 40-50 pops east of the
VA Blue Ridge into early Tuesday morning.
Temperatures today will be somewhat milder though confidence is not
the best on this, given off/on rain. But with readings in the 50s
and 60s early this morning, should not take much to reach the 60s
for most. Overall, keeping it cloudy, though some breaks in the
overcast are possible.
Cloud cover expected to linger tonight but still some variably
cloudy conditions as shower diminish some. Will have to watch for
dense fog going into Tuesday morning.
Lows staying mild in the 50s to around 60.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 400 AM EDT Monday...
Unsettled Weather Conditions Continue Through the Period...
Low pressure aloft will linger over the forecast area through
the period in one form or another. The current upper low will
drift to along the Mid-Atlantic coast by midweek while another
upper low develops along the southeast U.S. coast, all within a
broad upper trough anchored over the eastern U.S. Another
surface low will develop along the southeast coast and move
northward just beyond this period. Most models show
precipitation, significantly enhanced by diurnal heating,
remaining over the area through the period. High chance pops are
warranted each afternoon with slight chance pops at night. Some
thunderstorms will be possible. The limiting factor for severe
and heavy rainfall potential will be persistent northeast flow
attempting to advect cooler, drier air southwest into the
region. Thus, the air mass will generally be only marginally
unstable with typical PWATS for this time of year.
Speaking of temperatures, the GFS has trended notably cooler
during the later half of the week. The ECMWF remains rather
warm. Given the pattern with abundant cloud cover and daily
showers and thunderstorms along with the persistent northeast
flow, cooler temperatures are in order. While it will be warmer
than our chilly Memorial Day weekend, temperatures will remain a
bit below normal with lows primarily in the 50s and highs mostly
in the 70s.
/Confidence Levels in Forecast Parameters/
- Moderate Confidence in Temperatures,
- Moderate Confidence in Precipitation Probabilities,
- Moderate to High Confidence in Wind Direction and Speed,
- Low to Moderate Confidence in Thunderstorm Potential.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 430 AM EDT Monday...
Backdoor Cold Front Arrives for the Weekend...
Upper low pressure will remain over the area as it redevelops
along the southeast U.S. coast and drifts northward through the
weekend. This will help to push a backdoor front into the region
from the northeast. This boundary should enhance shower and
thunderstorm chances Friday/Friday night before hopefully
slightly drier conditions on Saturday, which remains
questionable given the synoptic pattern and persistent low
pressure. Temperatures are expected to remain near to slightly
below normal with highs mainly in the 70s and lows in the 50s.
NBM guidance was way too warm given the pattern, so sided with
the much cooler MEXMOS/GFS guidance in the later extended
periods.
/Confidence Levels in Forecast Parameters/
- Moderate Confidence in Temperatures,
- Moderate Confidence in Precipitation Probabilities,
- Moderate to High Confidence in Wind Direction and Speed,
- Moderate Confidence in Thunderstorm Potential.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 630 AM EDT Monday...
Poor flying weather through this TAF Valid period.
Upper low over the Carolinas and surface low moving north across
eastern NC into VA will maintain low level east/northeast flow
and low ceilings with periods of rain through the period,
though rainfall is going to be starting to wane from southwest
to northeast later today into tonight.
With increased moisture, should see ceilings at or below 1kft
for much of the time. Not out of the question for heavier
downpours to actually raise ceilings to low end MVFR but lower
vsbys to IFR or lower.
Thunder will be isolated and mainly southeast of a line from
PSK-ROA-LYH through 00z/Tue and not enough coverage for mention
in the tafs.
Will have to watch for fog reducing vsbys to IFR or lower
especially after 00z/Tue as the rain showers end, though for now
keeping it no lower than IFR.
Northeast winds will be staying gusty this morning at least
toward ROA/LYH/DAN but then start to lower around 10kts or less
later this morning.
Above average confidence on low ceilings and wind but not to how
low vsbys/cigs will get.
EXTENDED AVIATION OUTLOOK...
Poor flying conditions may persist into midweek, as low stays
offshore providing easterly flow.
Gradual improvement should take place during Wednesday across
the Appalachians but confidence stays low on this. May start to
see VFR return Thu-Fri but will have scattered showers/storms
around.
&&
.EQUIPMENT...
As of 1030 AM EDT Sunday...
The temperature reading at Roanoke (ROA) has been erroneous
since a hardware failure Saturday morning. Electronics
technichians were evaluating the problem. Use this data with
caution. Parts of the climate report have been sent as missing.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS/WP
NEAR TERM...WP
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...VFJ/WP
EQUIPMENT...AMSHazardous weather outlook, May 29, 4:15 AM EDT, 5 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 415 AM EDT Mon May 29 2023 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-300815- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 415 AM EDT Mon May 29 2023 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Isolated heavy rainfall could lead to localized flooding today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time, but spotters are encouraged to send in any rainfall or flooding reports.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 9:22 PM EDT | Areal Flood Advisory | RNK | Grayson, Wythe | 4 hr |
| May 28, 11:38 PM EDT | Areal Flood Advisory | RNK | Carroll, Grayson, Patrick, Wythe, City of Galax | 9 hr |
| May 29, 12:16 AM EDT | Areal Flood Advisory | RNK | Floyd, Franklin, Roanoke | 4 hr |
| May 29, 2:30 AM EDT | Areal Flood Advisory | RNK | Montgomery, Roanoke | 4 hr |
| May 29, 3:53 AM EDT | Areal Flood Advisory | RNK | Carroll, Floyd, Franklin, Henry, Montgomery, Patrick and 1 more | 7 hr |
| May 29, 6:57 AM EDT | Areal Flood Advisory | RNK | Bland, Giles, Pulaski, Tazewell, Wythe | 5 hr |
| May 29, 8:02 AM EDT | Areal Flood Advisory | RNK | Floyd, Franklin, Montgomery, Roanoke | 91 min |
| May 29, 8:34 AM EDT | Flash Flood Warning | RNK | Bland, Tazewell | 6 hr |
| May 29, 8:58 AM EDT | Flash Flood Warning | RNK | Tazewell | 6 hr |
| May 29, 11:03 AM EDT | Areal Flood Advisory | RNK | Floyd, Montgomery | 6 hr |
| May 29, 11:40 AM EDT | Areal Flood Warning | RNK | Giles | 6 hr |
| May 29, 11:53 AM EDT | Areal Flood Warning | RNK | Bland, Giles | 8 hr |
| May 29, 12:49 PM EDT | Areal Flood Warning | RNK | Montgomery, Roanoke | 6 hr |
| May 29, 1:25 PM EDT | Areal Flood Warning | RNK | Floyd, Franklin, Roanoke | 3 hr |
| May 29, 2:43 PM EDT | Areal Flood Warning | RNK | Bland, Tazewell | 14 hr |
| May 29, 3:56 PM EDT | Areal Flood Warning | RNK | Giles | 8 hr |
| May 29, 5:57 PM EDT | Special Weather Statement | RNK | Franklin | 33 min |
| May 29, 6:47 PM EDT | Special Weather Statement | RNK | Charlotte | 28 min |
| May 29, 7:13 PM EDT | Special Weather Statement | RNK | Halifax | 47 min |
| May 29, 7:23 PM EDT | Special Weather Statement | RNK | Appomattox | 52 min |
| May 29, 7:42 PM EDT | Special Weather Statement | RNK | Pittsylvania | 48 min |
Nearby
Flash Flood Warnings in Virginia, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.